Most people are forced to take relatively common medications at one time or another. If you’ve been prescribed one of these drugs in the past, the chances are you didn’t take the time to read through the possible side-effects associated with it.

Unfortunately, one of the side-effects you’ll see popping up time after time is hair loss. Some of the most common medications in the World can interfere with the growth cycle of hair. And while the chances of this happening are often remote, it’s still worth knowing about them in advance.

How Do Medications Interfere with Hair Growth?

Most hair loss that occurs as a result of everyday medications is referred to as “telogen effluvium.” This condition is caused when the drug in question stops the growth cycle of hair — and accelerates the “rest phase.” Typically, actual hair loss doesn’t occur until around two to four months after the medication was started.

The other type of hair loss connected to everyday medications is called “anagen effluvium.” This condition occurs when a drug stops hair cells from dividing in the normal way. This process can occur just a few days after taking the medication.

  1. Antibiotics
    Most of us will be forced to take antibiotics at some point in our life. While hair loss as a result of taking antibiotics is relatively uncommon, it can affect certain people who already suffer from vitamin B deficiency. Antibiotics attack all bacteria in the body — both the good and the bad. When the largely beneficial bacteria in the gut are attacked, the body finds it more difficult to fully absorb and utilize vitamin B. Hair loss is often directly linked to a deficiency of this vital nutrient.
  1. The Contraceptive Pill
    Birth control medication can prompt your hair to move quickly from the growing phase to the resting phase. If you’re particularly sensitive to hormones, this process could be quickened significantly. And if hair loss runs in your family, the introduction of birth control hormones could hasten the process.
  1. Antidepressants
    Hair loss is associated with most types of antidepressants available today. However, this doesn’t mean that your hair loss is a result of the antidepressants you’re taking. These medications can send your hair into the resting stage (telogen) prematurely. Unfortunately, you can only be sure that this is what’s happening to you by ceasing your medication — which is something you obviously shouldn’t do without advice from a doctor.
  1. Anti-inflammatories
    Non-steroidal anti-inflammatory drugs (NSAIDs) are taken to relieve pain, reduce various types of inflammation and bring down fevers. Taken by people for conditions as varied as arthritis and painful periods, these drugs can prematurely bring about the “resting” phase of the hair growth cycle. Serious hair loss as a result of taking everyday medications is relatively rare — but it’s something you should consider if you’re currently experiencing this demoralizing condition.

If you are an individual who is taking medications and experiencing hair loss, we at Transitions Hair Loss Centers understand that you are coping with not only a serious medical condition, but also with the social stigma that accompanies hair loss. To discover your hair restoration options, contact a Transitions Hair Loss Center near you by clicking here.

References:
http://hair.lovetoknow.com/hair-loss/can-antibiotics-make-your-hair-thin
https://www.healthline.com/health/birth-control/birth-control-and-hair-loss#2
https://www.verywell.com/https://www.healthline.com/health/birth-control/birth-control-and-hair-loss#2antidepressants-and-hair-loss-1067344
https://www.nhs.uk/conditions/nsaids/

TALK TO A HAIR LOSS SPECIALIST NEAR YOU

Related posts

Get Answers Today

Please fill in the info below to schedule a free in-person or virtual consultation with a Transitions member hair loss center near you. You may also call (800) 280-4247.

    *Required